If you take drugs by injecting them, you are more vulnerable to injuries, infections and blood borne viruses. It’s also easier to overdose from an injection.
Using a needle can cause abscesses, ulcers and damage to your veins. Using an unclean needle can also pass on viruses like hepatitis and HIV.
Advice for safer injecting
The best way to stay safe is by not injecting, but you can also lower the risk of infections and injuries by following these tips:
This helps to stop infections.
Safely dispose of your equipment right away to avoid anyone reusing it or hurting themselves by accident.
Using your own equipment helps avoid HIV, hepatitis and other infections.
Larger needles damage your veins more than small ones.
Sterile water for injection is best, followed by water that’s been boiled and allowed to cool. Never use shared water or water that’s been left out.
This can help injecting sites heal better and can reduce the risk of burns to the skin and veins.
This gives each injection site time to heal and stops you moving on to riskier ones like your groin.
A needle exchange service can give you a disposal bag and get rid of used equipment for you.
Try to do it with other people around and know what to do in an emergency.
Both areas have important arteries and are extremely dangerous for injections.
Naloxone is a drug that can temporarily reverse the effects of an opioid overdose and save someone’s life. Find out more about naloxone and how to get a kit further down this page.
How to tell if someone has overdosed
Keep an eye out for these signs that someone is having an overdose:
- Deep snoring/gurgling noises
- You can’t wake the person up, and they don’t respond if you shake their shoulders or call their name
- A blue tinge to the lips, nail beds or other extremities
- They have stopped breathing.
You should always call 999 if you think someone is having an overdose.
Don’t be scared that you’ll get in trouble. The ambulance will not bring the police with them except in very particular cases.
What to do if someone is having an overdose
Keep calm and follow these steps:
- Make sure that you’re not in any danger first. Keeping yourself safe is important.
- Call 999 and ask for an ambulance.
- Check to see if there is anything obstructing their airways.
- Place the person in the recovery position. You can find out how to do this here.
- If you have naloxone, give it to the person having the overdose
- Wait with the person until the ambulance arrives, and give the used naloxone kit to the paramedics
Naloxone – the overdose reversal drug
Naloxone is a drug that can reverse the effects of opioids, such as heroin, methadone, opium, codeine, morphine, and buprenorphine. A naloxone dose can even save someone’s life if it's used quickly after they’ve overdosed on opioids and before emergency help arrives.
The effects of naloxone don’t last very long, so it’s important to always call 999 and ask for emergency help when you use it.
You can get a free naloxone kit and training from one of our services.
Getting safe equipment from a needle exchange
Needle exchange programs are places where you can get safe, clean injecting equipment and advice for staying safe. You can also return any used equipment so that it can be safely disposed of.
Many of our drug and alcohol services also offer a needle exchange. Get in touch with your local service or visit their website to find out if they have a needle exchange program.
Share this page: